Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 71, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 22, 2020, 10:26 AM CDT for Travis County, Williamson County, Texas. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2020, 10:26 AM CDT (15:26 UTC)
- Expired
- Apr 22, 2020, 11:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Travis County, TX, Williamson County, TX
The radar
The Ft Hood radar (KGRK), 31 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 10:26 AM CDT | HAIL 0.88 | 1 Se Mansfield Dam, TX | |
| Apr 22, 10:34 AM CDT | HAIL 0.75 | 2 Se Anderson Mill, TX | REPORT FROM MPING: DIME (0.75 IN.). |
| Apr 22, 10:35 AM CDT | HAIL 1 | 1 Nnw Jollyville, TX | |
| Apr 22, 10:43 AM CDT | HAIL 0.25 | 1 Nw Wells Branch, TX | PEA SIZE HAIL IN WELLS BRANCH. HAIL LASTED FOUR MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 3.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
800
WUUS54 KEWX 221526
SVREWX
TXC453-491-221630-
/O.NEW.KEWX.SV.W.0071.200422T1526Z-200422T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1026 AM CDT Wed Apr 22 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southeastern Williamson County in south central Texas...
Central Travis County in south central Texas...
* Until 1130 AM CDT.
* At 1026 AM CDT, a severe thunderstorm was located over Mansfield
Dam, or 8 miles southwest of Anderson Mill, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Austin, Round Rock, Cedar Park, Pflugerville, Taylor, Elgin,
Anderson Mill, Windemere, Hutto, Lakeway, Manor, Lago Vista, Bee
Cave, West Lake Hills, Hudson Bend, The Hills, Rollingwood, Thrall,
Barton Creek and Coupland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3071 9726 3046 9716 3045 9717 3040 9733
3042 9737 3034 9742 3022 9798 3034 9806
3051 9787
TIME...MOT...LOC 1526Z 249DEG 43KT 3036 9790
HAIL...1.00IN
WIND...60MPH
$$
HAMPSHIRE3 follow-up statements
761
WWUS54 KEWX 221539
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1039 AM CDT Wed Apr 22 2020
TXC453-491-221630-
/O.CON.KEWX.SV.W.0071.000000T0000Z-200422T1630Z/
Williamson TX-Travis TX-
1039 AM CDT Wed Apr 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR SOUTHEASTERN WILLIAMSON AND CENTRAL TRAVIS COUNTIES...
At 1038 AM CDT, a severe thunderstorm was located near Anderson Mill,
and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public. Quarter sized hail observed.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Austin, Round Rock, Cedar Park, Pflugerville, Taylor, Elgin, Anderson
Mill, Windemere, Hutto, Manor, West Lake Hills, Thrall, Coupland,
Barton Creek, Volente, Laneport, Wells Branch, Waterloo, Sandoval and
Rices Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3071 9726 3046 9716 3045 9717 3040 9733
3042 9737 3034 9742 3027 9786 3045 9791
3051 9787
TIME...MOT...LOC 1538Z 249DEG 43KT 3041 9776
HAIL...1.00IN
WIND...60MPH
$$
YB197
WWUS54 KEWX 221554
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1054 AM CDT Wed Apr 22 2020
TXC453-491-221630-
/O.CON.KEWX.SV.W.0071.000000T0000Z-200422T1630Z/
Williamson TX-Travis TX-
1054 AM CDT Wed Apr 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR SOUTHEASTERN WILLIAMSON AND NORTHEASTERN TRAVIS COUNTIES...
At 1053 AM CDT, a severe thunderstorm was located over Pflugerville,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public. Quarter sized hail observed.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Austin, Round Rock, Pflugerville, Taylor, Elgin, Windemere, Hutto,
Manor, Thrall, Coupland, Rices Crossing, Laneport, Hoxie,
Beyarsville, Wells Branch, Waterloo, Hare, Noack, Sandoval and Brushy
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3046 9716 3045 9717 3040 9733 3042 9737
3034 9742 3033 9769 3052 9774 3057 9768
3059 9764 3071 9726
TIME...MOT...LOC 1553Z 249DEG 43KT 3047 9758
HAIL...1.00IN
WIND...60MPH
$$
YB691
WWUS54 KEWX 221615
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1115 AM CDT Wed Apr 22 2020
TXC453-491-221624-
/O.CAN.KEWX.SV.W.0071.000000T0000Z-200422T1630Z/
Williamson TX-Travis TX-
1115 AM CDT Wed Apr 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLIAMSON AND
NORTHEASTERN TRAVIS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.
LAT...LON 3046 9716 3045 9717 3040 9733 3042 9737
3034 9742 3033 9769 3052 9774 3057 9768
3059 9764 3071 9726
TIME...MOT...LOC 1612Z 249DEG 43KT 3056 9730
$$
YBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 8:59 AM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 22, 8:59 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 859 AM CDT Wed Apr 22 2020 .UPDATE... Patchy fog looks like it last a little longer this morning. We have updated the forecast to reflect this. Otherwise, we have only adjusted the hourly grids to account of observational trends. The new SPC day one outlook left the risk areas as they were. A line of convection is trying to form around Junction, but it's trending downward. The 12Z sounding from DRT has a stout cap and we may need more heating for storms to be sustained. We continue the waiting game. && .PREV DISCUSSION... /ISSUED 606 AM CDT Wed Apr 22 2020/ AVIATION... At KAUS/KSAT/KSSF, LIFR CIGs with intermittent restrictions of VSBY due to SHRA will continue this morning to midday. KAUS has the best chances for TSRA and will maintain TEMPO TSRA 16Z-20Z only for that site. CIGs rise to MVFR midday, then VFR mid afternoon with VFR skies prevailing tonight into Thursday. Southerly winds 7 to 12 KTs shift to northerly late tonight as a front moves across the sites. At KDRT, MVFR CIGs become VFR late this morning through tonight. Southeasterly winds 7 to 12 KTs shift to northwesterly 12 to 17 KTs with gusts to 25 KTs late this morning, then decrease to 5 to 10 KTs tonight. PREV DISCUSSION... /ISSUED 349 AM CDT Wed Apr 22 2020/ SHORT TERM (Today through Thursday)... A potentially convectively active day is expected for South Central Texas today as an upper level trough moves over the Central and Southern Plains. A dryline drifts east into parts of the Rio Grande Valley and Edwards Plateau later this morning and across the Hill Country and southern parts of the Rio Grande Plains this afternoon to approach I-35. Upward forcing of the moist airmass ahead of the dryline leads to showers over the Edwards Plateau and Hill Country early this morning as heating kicks in after sunrise. With further heating as the airmass becomes unstable, thunderstorms develop by mid morning. The showers and thunderstorms gradually shift east across the I-35 corridor midday into early to mid afternoon, then to the US Highway 77 corridor late afternoon. Forecast soundings show moderate instability, strong deep layer shear, and steep mid level lapse rates. As a result, isolated to scattered strong to severe storms are possible. The most favorable convective parameters for strong to severe storms are east of a Burnet to Austin to Schulenburg line where SPC has a slight risk. Further to the west to a Llano to Universal City to Cuero line, strong to severe storms will be more isolated where SPC has a marginal risk. The main threats are large hail and damaging winds, however, cannot rule out a tornado or two. There is a potential for very large hail greater than 2 inches in the slight risk area. With storm movement being rather fast, rainfall totals should top out under an inch. Upward forcing lifts to the northeast late this afternoon with showers and thunderstorms ending by early evening as the dryline stalls west of I-35. A mid level impulse moving under the base of the trough combined with a weak front moving across our area tonight would provide some forcing for showers. However, the airmass dries with only a sprinkle or two possible. No cold advection in the wake of the front maintains the above to well above temperatures of today into Thursday as surface high pressure drifts across our area. LONG TERM (Thursday Night through Tuesday)... Thursday night through Tuesday begins a long period of NW or WNW flow aloft over TX. In the month of April, this is typically a dry pattern, whereas later in the warm season, the deeper layer of the troposphere in such an pattern would hold more moisture and be more unstable. Return flow begins almost immediately for Thursday night as weak perturbations in the broad NW flow aloft redevelop a surface low over NW TX. As the shortwave crosses Oklahoma, the surface low passes well to the north of the forecast area, or along the Red River valley. Thus a light south wind in the morning shifts to a light WNW wind in the afternoon, and into a N wind Friday night. Thus another well above normal high temperature day is expected for Friday and near 100 degree temps are forecast for areas SE of Eagle Pass. The surface winds manage to remain out of the N to NE Saturday, leading to near normal temps. By Sunday afternoon the winds return to the south and the return flow pattern over the higher terrain in our NW counties may need to be monitored for elevated fire weather conditions. Higher winds and higher humidities are expected Monday, and perhaps increasing clouds will keep the daytime temperature trends relatively flat for the period Saturday through Monday. Monday night a shortwave is shown to be moving in the WNW flow aloft across N TX. The 00Z runs of the GFS/ECM are running with some convection over the area, while the blended guidances are lagging. In this case, will defer to the blended guidance for the drier climatology reasons mentioned earlier. Using the blended guidance winds, the shortwave has a slight effect in lowering the onshore winds for Tuesday, and leading to another unseasonably warm day. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 82 64 87 62 91 / 90 - 0 0 0 Austin Bergstrom Intl Airport 83 63 87 61 90 / 90 - 0 0 0 New Braunfels Muni Airport 85 63 87 61 93 / 80 0 0 0 0 Burnet Muni Airport 83 57 84 61 89 / 80 0 0 0 0 Del Rio Intl Airport 97 62 95 64 98 / 10 0 0 0 0 Georgetown Muni Airport 83 59 84 61 89 / 90 - 0 0 0 Hondo Muni Airport 90 62 92 61 95 / 60 0 0 0 0 San Marcos Muni Airport 84 62 87 61 91 / 80 - 0 0 0 La Grange - Fayette Regional 82 65 85 61 91 / 50 10 0 0 0 San Antonio Intl Airport 86 65 89 63 92 / 80 0 0 0 0 Stinson Muni Airport 88 67 89 63 93 / 60 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...05 Long-Term...YB Decision Support...Hampshire
Hazardous weather outlook, Apr 22, 4:00 AM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 400 AM CDT Wed Apr 22 2020 TXZ171>173-183>194-202>209-217>225-228-230900- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 400 AM CDT Wed Apr 22 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. From late this morning through this afternoon, there is a Slight Risk of severe storms east of a Burnet to Austin to Schulenburg line. Outside of the Slight Risk area, there is a Marginal Risk of severe storms east of a Llano to Universal City to Cuero line. Large hail and damaging winds are the main threats, although a tornado or two cannot be ruled out. This afternoon, elevated to near critical fire weather conditions are expected across Val Verde county for humidities of 10 to 15 percent and westerly winds of 15 to 20 mph with gusts up to 30 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please report any severe weather to the National Weather Service.
In the hours before
Special weather statement, Apr 22, 10:24 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1024 AM CDT Wed Apr 22 2020
TXZ192-221615-
Travis TX-
1024 AM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRAVIS COUNTY UNTIL 1115
AM CDT...
At 1023 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mansfield Dam, or 8 miles southwest of Anderson Mill, moving
northeast at 55 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Austin, Round Rock, Cedar Park, Pflugerville, Windemere, Anderson
Mill, Lakeway, Lago Vista, Bee Cave, West Lake Hills, Hudson Bend,
The Hills, Barton Creek, Mansfield Dam, Jonestown, Briarcliff, Point
Venture, Volente, Wells Branch and Lost Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3047 9785 3043 9778 3043 9776 3045 9774
3046 9769 3048 9768 3048 9764 3050 9760
3049 9756 3048 9755 3049 9751 3046 9745
3024 9795 3040 9806 3051 9786
TIME...MOT...LOC 1523Z 240DEG 49KT 3037 9792
HAMPSHIREThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 10:24 AM CDT | Special Weather Statement | EWX | Travis | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.